Ohio, 2008

Flash Flood in Ohio, January 10, 2008

January 10, 2008 · NWS ILN · 1 event in 1 county or zone

Heavy rainfall caused flash flooding in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rainfall caused flash flooding in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 10, 6:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jan 10, 6:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EST THU JAN 10 2008

.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL LIFT NORTHEAST
INTO MICHIGAN TONIGHT. IT WILL PUSH A COLD FRONT THROUGH THE
REGION OVERNIGHT. HIGH PRESSURE WILL SPREAD BACK INTO THE REGION
FOR FRIDAY NIGHT AND SATURDAY...USHERING IN COOLER AND MORE
SEASONABLE TEMPERATURES. UNSETTLED WEATHER WILL RETURN FOR SUNDAY
AS LOW PRESSURE APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AREA OF ELEVATED CONVECTION AHEAD OF A WRMFNT IS CURRENTLY PUSHING
THRU THE FA. AS SFC LOW LIFTS NE...CDFNT WILL PUSH NE ACRS THE FA
BETWEEN 04Z-08Z. THIS WILL SHUNT TSRA E. AHEAD OF FNT...THERE IS
SOME SFC BASED INSTABILITY.

MODELS FORECAST AN AXIS OF INSTABILITY TO DEVELOP INTO THE REGION
AHEAD OF THE COLD FRONT. STILL APPEARS THAT A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE SOUTHEAST HALF OF THE
FORECAST AREA.

COULD SEE A BRIEF BREAK IN THE CLDS AS DRY SLOT SWINGS ACRS THE FA.

LEANED TOWARDS THE MAV LOWS TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SFC LO PULLS AWAY TO THE NORTHEAST FRI MRNG. HAVE TRENDED TOWARDS
THE NAM/NGM ON WRAP AROUND PCPN ON FRI. FEEL THE GFS IS HOLDING TOO
MUCH LIGHT PCPN BACK ACROSS THE REGION. PULLED PCPN OUT OF
FRI...BUT NOW AM A LITTLE WORRIED ABOUT POSSIBLY SOME DZ.

EXPECT SC DECK TO LINGER FOR MUCH OF THE DAY AS LO LVL MOISTURE
BECOMES TRAPPED UNDER AN INVERSION. SFC HI PRES BUILDING INTO THE
REGION FROM THE SOUTH FRI AFTN/NIGHT MAY ALLOW FOR SOME CLEARING
OF THE SC ACRS SRN FCST AREA.

SFC HI REMAINS ACRS OH VLY SAT. DEEPENING H5 TROF BEGINS TO DROP
SOUTH OUT OF THE UPR MS LY SAT NGT. MODELS ARE SHOWING DIFFERENCES
ON QUICKLY PCPN WORKS IN SAT NGT. WENT A BLEND OF THE NAM AND GFS.

TEMPS WILL REBOUND A LITTLE ON FRI IN CAA. MAV GUIDANCE LOOKED
REASONABLE THROUGHOUT THE PERIOD...SO DIDNT STRAY ALOT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BASED THE EXTENDED ON THE 00Z AND 12Z ECMWF...WHICH WAS PREFERRED
BY HPC MEDIUM RANGE. PCPN AFFECTS THE FA AHEAD OF H5 TROF ON SUN.
AS TROF SLIDE E SUN NGT...H5 NW FLOW KEEPS SOME LIGHT PCPN ACRS
THE REGION MON INTO TUE. HIGH PRESSURE FINALLY BUILDS IN ON
WED...BUT ANOTHER SYSTEM PUSHES IN FOR THU.

FAVORED HPC GUIDANCE TEMPS OVER THE GFS MOS...SINCE FORECAST WAS
BASED OFF ECMWF.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL MOVE WEST TO EAST ACROSS THE TERMINALS 03Z-
06Z...ALONG WITH THE MORE CONTIGUOUS PCPN AND MVFR VISIBILITIES.
MVFR CIGS WILL PERSIST THOUGH THE TAF PERIOD...PERHAPS BECOMING
VFR AFTER 20Z AT KCVG AND KLUK. EXCEPTING KCMH AND KLCK...IFR CIGS
WILL OCCUR FOR THE NEXT SEVERAL HOURS.

S/SE WINDS WILL SHIFT SW/WSW 15 TO 20 KTS BEHIND THE FRONT...WITH
GUSTS NEAR 30KT KTS AT TIMES THROUGH THE OVERNIGHT.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE SUNDAY
AFTERNOON AND NIGHT. MVFR CEILINGS MAY PERSIST FROM MONDAY INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jan 10, 5:20 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EST THU JAN 10 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
NORTHEAST INTO THE OHIO VALLEY LATE THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS ALONG
AND IMMEDIATELY AHEAD OF THE FRONTAL BOUNDARY THIS EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE AND MAY CAUSE LOCALIZED FLOODING LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

RYAN

In the hours before

Special weather statement, Jan 10, 5:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST THU JAN 10 2008

KYZ097>099-102300-
BRACKEN KY-MASON KY-ROBERTSON KY-
525 PM EST THU JAN 10 2008

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...MASON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 600 PM EST...

AT 521 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF US ROUTE 62 AT STATE
ROUTE 19...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
KENTONTOWN...MILFORD...PIQUA...BLUE LICKS SPRINGS...SANTA FE...
MITCHELLS MILL...BURIKA...MOUNT OLIVET...ALHAMBRA...ABIGAIL...
HITTVILLE AND MINERVA.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
January 10, 7:00 PM EST to 8:30 PM EST
Where
Adams County, 2 mi N of West Union to 2 mi W of West Union
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.829, -83.530

The Eddies Apartment complex in West Union was evacuated due to rising water. One vehicle was stranded in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78142.